Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 100, NWS Des Moines, IA

July 18, 2015Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2015, 1:31 AM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2015, 1:31 AM CDT (06:31 UTC)
Expired
Jul 18, 2015, 2:15 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kossuth County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 175 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:07 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 18, 12:07 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CDT SAT JUL 18 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 346 PM CDT FRI JUL 17 2015

AHEAD OF AN ADVANCING FRONT IN THE PLAINS...TEMPERATURES THIS
AFTERNOON HAVE WARMED TO THE THE LOWER AND MID 90S. DEWPOINTS
HAVE DECREASED THIS AFTERNOON IN SEVERAL LOCATIONS WITH SLIGHTLY
DRIER AIR MIXING DOWN TO THE SURFACE. HEAT INDEX VALUES HAVE RANGED
NEAR 100 TO 105 WITH THE HIGHEST HEAT INDICES IN SOUTHERN IOWA.

UPPER TROUGH NOTED ON WATER VAPOR IMAGERY WILL DIG INTO THE NORTHERN
PLAINS TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT IN
THE NORTHERN PLAINS ALONG ADVANCING FRONT. THUNDERSTORM CHANCES
INCREASE AFTER MIDNIGHT ACROSS NORTH CENTRAL IOWA THROUGH DAY BREAK
WITH THE ARRIVAL OF THE FRONT. INSTABILITY AND SHEAR SUPPORT A
MARGINAL RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 346 PM CDT FRI JUL 17 2015

SATURDAY WILL BE HOT AND HUMID WITH SEVERE WEATHER POTENTIAL AT
TIMES...THEN THE FOLLOWING SEVERAL DAYS WILL SEE COOLER AND MOSTLY
DRY WEATHER. BY SUNRISE SATURDAY A POTENT 500 MB TROUGH WILL BE
SWINGING ACROSS NORTH DAKOTA AND SOUTHERN CANADA...PUSHING A
SURFACE COOL FRONT DOWN INTO FAR NORTHWESTERN IOWA. AS THE 500 MB
TROUGH MOVES RAPIDLY EASTWARD THE SURFACE FRONT WILL GRADUALLY SAG
INTO OUR AREA...LIKELY LYING ACROSS CENTRAL OR NORTHERN IOWA BY
AROUND 21Z. PRIOR TO THIS TIME...MODEST SOUTH SOUTHWEST SURFACE
FLOW AND MOISTURE POOLING SOUTH OF THE BOUNDARY WILL MAKE FOR
ANOTHER HOT AND VERY MUGGY DAY. THERE IS SOME QUESTION AS TO
WHETHER CONVECTION LATE TONIGHT ACROSS THE FAR NORTH WILL LEAVE
CONVECTIVE DEBRIS BEHIND BY MID MORNING SATURDAY...AND WHETHER IT
MAY PULL THE SYNOPTIC FRONT FURTHER SOUTH WITH IT THAN THE MODELS
ARE INDICATING. ALSO...THE ECMWF AND NAM HAVE PERSISTENTLY BEEN
DRIBBLING QPF AND MORE WIDESPREAD CLOUD COVER ACROSS CENTRAL IOWA
THROUGH THE DAY...WHICH WOULD OBVIOUSLY LIMIT DIURNAL HEATING.
HOWEVER...FORECAST SOUNDINGS INDICATE MOSTLY SUNNY SKIES AND A
CAPPING INVERSION FOR MOST OF THE DAY...WITH MOST HIGH RESOLUTION
MODELS SHOWING DRY CONDITIONS WHICH WILL PROMOTE MORE WARMING. FOR
NOW HAVE MAINTAINED A HIGH TEMPERATURE FORECAST CLOSE TO WHAT WAS
INHERITED...YIELDING PEAK HEAT INDEX VALUES IN THE 102 TO 104
RANGE ACROSS OUR SOUTH/SOUTHEAST COUNTIES. NO ADVISORY IS
THEREFORE BEING ISSUED AT THIS TIME...BUT THE OVERNIGHT SHIFT WILL
REASSESS SHORT TERM TRENDS AND MAKE A DETERMINATION AS TO WHETHER
OR NOT ONE WILL BE NECESSARY.

THERE WILL CLEARLY BE A VERY UNSTABLE AIRMASS AHEAD OF THE
APPROACHING FRONTAL BOUNDARY BY SATURDAY AFTERNOON. MOST OF THE
SUPPORTIVE DYNAMIC FORCING ASSOCIATED WITH THE UPPER LEVEL SYSTEM
WILL BE OFF TO OUR NORTHEAST AS THE 500 MB TROUGH DEPARTS...WHILE
ACROSS CENTRAL IOWA BULK SHEAR OF ABOUT 30 KNOTS IS FORECAST. THIS
SHOULD RESULT IN A THERMODYNAMICALLY DOMINANT SEVERE WEATHER
THREAT...WITH SCREAMING INSTABILITY AND THE BOUNDARY PROVIDING A
FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS DESPITE THE
RELATIVE LACK OF UPPER SUPPORT. THE CONVECTIVE OUTLOOK FROM SPC
DESCRIBES THIS THREAT WELL. IT IS ALSO WORTH NOTING THAT THE
GFS...NMM AND ARW MODELS ARE NOT DEVELOPING ANY CONVECTION ACROSS
OUR AREA UNTIL AFTER SUNSET SATURDAY NIGHT WHEN THE LOW LEVEL JET
DEVELOPS. GFS FORECAST SOUNDINGS SHOW THE REASON...WITH A WARM
NUBBIN DEVELOPING AS AN EML MOVES IN FROM THE SOUTHWEST SATURDAY
AFTERNOON AND JUST BARELY KEEPING US CAPPED. THUS WE ARE LEFT WITH
AN ALL OR NOTHING FORECAST FOR THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING...LIKELY BOOM OR BUST AS WE WILL EITHER STAY CAPPED
AND SEE SUNNY SKIES OR BREAK THE CAP AND HAVE MULTIPLE SEVERE
THUNDERSTORMS. FOR NOW HAVE DELAYED THE HIGHER POPS UNTIL AROUND
00Z BUT MAINTAINED 50 TO 60 PERCENT CHANCES ACROSS THE AREA IN
DEFERENCE TO THE VERY REAL SEVERE WEATHER THREAT AND A DESIRE TO
NOT FLIP FLOP THE FORECAST...PLUS IT SEEMS MORE LIKELY THAN NOT
THAT THE CAP WILL BREAK AND THUNDERSTORMS WILL DEVELOP. BY
SATURDAY NIGHT THE FRONT WILL HAVE MOVED SOUTH...LIKELY AIDED BY
CONVECTION...INTO SOUTHERN IOWA AND DOWN TOWARD THE MISSOURI
BORDER. IT IS INCREASINGLY PROBABLE THAT AS THE NOCTURNAL LOW
LEVEL JET DEVELOPS AND FEEDS INTO THE BOUNDARY FROM THE SOUTHWEST
IT WILL PROMOTE REGENERATION OF THUNDERSTORMS WITH A HEAVY RAIN
AND FLOODING THREAT. HOWEVER...AT THIS TIME IT IS DIFFICULT TO
DETERMINE WHETHER THIS WILL OCCUR IN OUR AREA OR DOWN IN NORTHERN
MISSOURI. HAVE MAINTAINED LIKELY POPS IN OUR FAR SOUTH TO ACCOUNT
FOR THIS...WITH THE BOUNDARY AND STORMS LIKELY PUSHING DOWN OUT OF
OUR AREA BY LATE MORNING OR MIDDAY SUNDAY.

AFTER COOLER AND QUIET WEATHER SUNDAY NIGHT...IT APPEARS THAT A
COMPACT BUT ROBUST 500 MB SHORTWAVE WILL MOVE QUICKLY ACROSS THE
AREA ON MONDAY AND MONDAY NIGHT...AND MAY GENERATE ADDITIONAL
THUNDERSTORMS ACROSS THE AREA. WHILE THERE IS DECENT FORCING FOR
CONVECTION...INSTABILITY WILL BE QUITE LIMITED AND CONFIDENCE IS
NOT HIGH IN THUNDERSTORM CHANCES RESULTING IN JUST SLIGHT CHANCE
POPS ACROSS THE NORTHERN HALF. ANY STORMS THAT DO OCCUR WILL NOT
POSE MUCH OF A SEVERE WEATHER THREAT. BEHIND THE MONDAY SHORTWAVE
A REINFORCING SHOT OF COOL AIR WILL PUSH SOUTHWARD INTO THE REGION
AS A LARGE HIGH PRESSURE CENTER BUILDS DOWN THE NORTHERN HIGH
PLAINS. THIS WILL KEEP US COOL AND DRY THROUGH TUESDAY. THEREAFTER
A ROUGHLY ZONAL STEERING PATTERN WILL PERSIST...WITH SLOWLY
MODERATING TEMPERATURES AND PERIODIC THUNDERSTORM CHANCES THROUGH
THE REMAINDER OF NEXT WEEK.

&&

.AVIATION...18/06Z
ISSUED AT 1203 AM CDT SAT JUL 18 2015

MCS OVER NEBRASKA WILL MOVE ACROSS IOWA OVERNIGHT...THOUGH
INSTABILITY REMAINS HIGH...LACK ORGANIZED SHEAR SHOULD RESULT IN
GRADUAL WEAKENING AS THE SYSTEM MOVES EAST NORTHEAST. HAVE ADDED
VCTS/VCSH BASED ON TIMING OF HRRR AND CURRENT TRENDS THROUGH 12Z.
OUTFLOW BOUNDARY TO LAY DOWN ACROSS CENTRAL/NORTHERN IOWA WHICH
WILL RESULT IN REDEVELOPMENT BETWEEN 18-21Z. EXACT TIMING AND
COVERAGE STILL IN QUESTION...SO CONFIDENCE LIMITED. IF STORMS HOLD
TOGETHER THROUGH 12Z...POSSIBLY SOME STRONG GUSTS NEAR KFOD AND
KMCW. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ANGLE
LONG TERM...LEE
AVIATION...REV
Hazardous weather outlook, Jul 17, 4:14 AM CDT, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT FRI JUL 17 2015

IAZ070>075-081>086-092>097-180915-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
414 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON. PLEASE
SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR MORE INFORMATION.

ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE RISK OF
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON SATURDAY EVENING AND INTO SUNDAY. SOME
STORMS ON SATURDAY MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN THE MAIN THREATS.

THUNDERSTORMS RETURN TO THE FORECAST AT TIMES FROM TUESDAY TO
THURSDAY. THE RISK FOR SEVERE WEATHER IS UNKNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-180915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
414 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT. A FEW STORMS MAY
BE STRONG TO SEVERE IN NORTHWEST IOWA WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON SATURDAY AND INTO SUNDAY. SOME STORMS
ON SATURDAY MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAIN THE MAIN THREATS.

THUNDERSTORMS RETURN TO THE FORECAST AT TIMES FROM TUESDAY TO
THURSDAY. THE RISK FOR SEVERE WEATHER IS UNKNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.

KS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:10 AM CDTSevere Thunderstorm WarningDMXWinnebago, Worth34 min
Jul 18, 4:12 AM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Cass, Clarke, Dallas and 16 more12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.